Hello, I’m new. I’m a 23 year old female who lives in Australia. Here’s my sob story…
I’m fair skinned, and of English decent, and I have medium brown coloured hair. When I was younger I was actually blonde. However, since I hit puberty I started to feel that my hair growth was a bit abnormal ( I know this is relative, as there is no such thing as normal), but I felt I was different to my friends. The hair on my arms is quite dark and long and thick, and I have a bit of a ‘snail trail’ down my stomach. However, the real problem is my legs and bikini line. I have very thick dark hair growing all over. My wiry black pubic hair seems to extend right down the back of my thighs. When I shave or wax my legs you can still see hairs (the black dotty effect). I guess this is because of my dense, thick dark hair and fair skin. It looks very ugly. Also, the hair seems to grow back remarkably quick. The last time I waxed my legs,the hair was growing back in less than a week. My legs never look or feel smooth when I shave.
I know that my complaint is very small compared to some. At least I can cover the area quite easily. I don’t have lots of hair on my face or anything. I can’t even imagine how bad that would be. But it still has caused my a huge amount of anguish over the years. I haven’t worn a skirt or shorts, or gone swimming, in about 7 or more years. The problem is compounded by the fact that I have very sensitive skin. I have always had eczema and broken out in rashes easily, and when I shave or wax the thick hairs it causes my skin so much irritation, and they never look very good with all this effort. When the hair is growing back it stings my skin so badly.
I have been to the doctor and had tests etc to determine if something is causing this problem, especially because my periods were also very irregular. It was determined that I have quite a few cysts on my ovaries, but as far as I understand, because the problem is not that bad I am not classed as actually having poly-cystic ovary syndrome. I still don’t fully understand this, it is confusing, (but I am not complaining about the problem not being more severe, that’s for sure). I was never really told whether the cysts were definitely causing the hair or what.
A doctor put me on Cyprone Acetate, an anti-androgen drug. I think that it is a small dosage (1/2 of a 50 mg tablet per day, for the 1st 10 days of my cycle - so 25mg for 10 days of each cycle combined with taking the contraceptive pill). However, I haven’t noticed much change (I have been taking it for about 8 months i think). Although, the condition of my skin has improved since I’ve been taking it. I used to have lots of pimples on my back, and they have improved a lot.
Could anyone else who has used these sort of anti-androgen medications tell me about their results with them?
Have they had an effect on the hair?
If so, to what extent?
How well have they worked and in what way?
And how long did it take?
What sort of dosage?
I have lots of questions, I know! It is so hard to find clear information anywhere, it is very confusing. And the doctor who prescribed the meds to me has now gone and decided to retire, so I have to find a new doctor now.
Thanks to anyone, who has taken time to read this very long post. I would really appreciate any useful information. I have tried for so long to find something that will help me, which is extra difficult because I am still a money-challenged student. I am starting to think that there is just nothing I can do, that there is no hope. I know I could live out the rest of my life ignoring the problem, it is not the end of the world. But I just wish I could be free. I want to be able to go to the beach, and have a normal relationship without secrets, and feel a bit better about myself, and just feel comfortable in my own skin. I know this problem is a problem because of the views and conventions of society, but it is very difficult to ignore these or live outside them. I’ve always had a bit of a problem with confidence as it is. I hope I have not offended anyone whose problem goes far beyond mine.
Thankyou to anyone for listening.
P.S. I’ve posted this in the ‘Prescription oral medication’ section as well as the ‘share your feelings section’ because I’m not sure the best place for it.